A Rare but Reversible Cause of Lithium-Induced Bradycardia

Cureus. 2020 Jun 13;12(6):e8600. doi: 10.7759/cureus.8600.

Abstract

Lithium is a well-known medication that has been used for many years to treat mood disorders. One of its side effects is cardiotoxicity, which usually occurs at serum lithium levels > 1.5 mEq/L but rarely occurs when therapeutic levels of lithium are used. Other causes of bradycardia should be eliminated by performing a detailed workup that includes calcium level, thyroid function, and cardiac workup, with consideration of any medication interactions. Lithium-induced bradycardia is reversible upon discontinuation of lithium, but irreversible sinus node can occur and may warrant permanent insertion of a pacemaker to maintain sinus rhythm when long-term lithium therapy is required. Herein, we describe the case of a 42-year-old woman who presented with symptomatic bradycardia. Bipolar disorder was described in her past medical history, and she was receiving lithium therapy. A detailed workup indicated bradycardia secondary to lithium use. Her condition improved after discontinuation of the lithium, and normal sinus rhythm was restored over the next three days.

Keywords: electrocardiogram; lithium; lithium-induced bradycardia; pacemaker; voltage-gated sodium channels.

Publication types

  • Case Reports